Hail, Randolph
- When
- April 11, 5:10 AM CST
- Where
- Randolph County, 0.74 mi NNW of Evansville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.090, -89.935
A strong cold front moved through the region during the morning hours of April 11th. A few of the storms became severe with several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region during the morning hours of April 11th. A few of the storms became severe with several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 11, 2:40 AM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 340 AM CDT Mon Apr 11 2022 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 333 AM CDT Mon Apr 11 2022 The cold front continues to move southeastward this morning and stretched near a Litchfield-St Louis-Rolla line at 08z. At this time we are only seeing scattered convection across central-east central MO and this appears to be post-frontal. We have yet to see any severe weather materialize yet an axis of MUCAPE of 1000+ J/kg still spans the frontal zone. In the short-term any severe threat would be isolated large hail. The front will continue to ooze southward this morning with the main threat of storms across southeast MO and southwest IL. We will need to watch more organized storms currently in SW MO sliding into SE MO this morning as these could pose a severe threat. Otherwise pretty much all the guidance is showing a bit upswing in post-frontal cool sector showers/rain from central through east-central MO into southwest IL later this morning into the afternoon in response to lift via some weak mid-level perturbations in the WSW flow aloft along with lift via a southwesterly LLJ. Some isolated embedded thunder would be possible within this larger area of precipitation as well as bouts of isolated heavy rain. There would also be another period of severe weather potential across far southeast MO and southern IL later this afternoon along the front and where better instability and shear will be present. The cold front is expected to slide south of the CWA by early this evening, taking with it the threat of showers and storms and leading to largely dry conditions across the area tonight. In addition, we will start to see weakly rising heights aloft tonight in response to upstream trof amplification, which would add to large scale subsidence. Weakly rising heights aloft and the development of short-wave ridging will continue on Tuesday in response to the deepening progressive western upper trof. The front which will have stalled to our south tonight, will surge back northward on Tuesday in response to a deepening surface low in the central Plains. Strong and gusty southerly winds will accompany the warm fropa and transport a warm, moist unstable air mass back across the region. The aforementioned height rises and warming temps aloft however will effectively result in capping for any surface-based storm development. Instead Tuesday will be denoted by warm and windy conditions. Glass .LONG TERM... (Tuesday Night through Sunday) Issued at 333 AM CDT Mon Apr 11 2022 ...Significant Severe Weather Potential on Wednesday... I'm note sure how much convection we will see Tuesday night and any attendant severe weather threat. There appear to be 2 susceptible areas. The first would be across southeast MO and southern IL in association with a low-amplitude short wave trof lifting from the lower MS Valley into the Ohio Valley. The other area would be our far western CWA late on Tuesday night. If this area would see storms and severe weather it would be conditional that the flow is progressive enough for any severe storms originating across eastern KS and western MO moving into that area, ahead of the ejecting upper trof and attendant cold front. Our main show still looks on target for Wednesday/early Wednesday evening, and the severe weather threat is looking quite likely at this point. While there remain some differences with respect to the ejecting upper trof structure and timing of the attendant advancing cold front, there is a general consensus that the ejecting upper trof will move eastward from the Plains and into the mid-upper MS Valley on Wednesday spreading large scale ascent across the region and driving a cold front through the CWA. Even the slower solutions don't have the front moving eastern MO and western IL until the afternoon, which would coincide with peak heating. All indications are the warm sector air mass ahead of the front will be quite unstable and the SREF probabilities are quite high for MLCAPE of 1000+ J/KG across much of eastern MO and western IL coinciding with the cold fropa. The deep layer shear is on the order of 40-60 kts. The orientation of the shear to the front would suggest that the most favored mode would be a severe QLCS which could have embedded supercells. If we can get storms forming out ahead of the front in the free warm sector, the shear vector orientation would favor a more discrete mode in the form of supercells. The current SPC Day3 Enhanced Risk looks well justified with potential for a significant severe event with all severe weather hazards including tornadoes. In the wake of the Wednesday system/cold front, a large and slow- moving upper low will move from the upper MS Valley through the upper Great Lakes into Ontario. This will place our area in broadly cyclonic to quasi-zonal flow aloft. Initially we will see cooler and drier conditions Thursday-Friday, however by the weekend we could see some low amplitude disturbances in the flow bring a renewed threat of showers and storms. Glass && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1134 PM CDT Sun Apr 10 2022 A cold front will continue to push east through the northern half of the area tonight. It has already moved through Quincy and Columbia, likely making it to St Louis by about 8 or 9Z, stalling near or just south of the metro. Showers and thunderstorms will become more numerous along the front overnight. Thunder chances decrease toward morning, but may ramp back up again by midday Monday when the front gets another push southeast. With continued showers and occasional thunderstorms occurring across the southern half of the forecast area, MVFR celings become more likely with IFR also possible. This would primarily be from St Louis southward Monday morning and into the afternoon. Improvement to VFR is likely Monday evening and overnight. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 427 AM CDT Mon Apr 11 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-120930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 427 AM CDT Mon Apr 11 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today across parts of eastern Missouri and southwest Illinois. A few storms could be strong to severe with large hail and damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms on Tuesday night, a few of which could be strong to severe. Severe thunderstorms appear likely on Wednesday with the potential for a significant severe weather event. All severe weather hazards including tornadoes, damaging winds, and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today across southeast Missouri and southwest Illinois. Glass
The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014517.